Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 40, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 31, 2004, 2:55 PM EDT for Bradford County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2004, 2:55 PM EDT (18:55 UTC)
- Expired
- Jul 31, 2004, 5:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
County Bradford County, PA
The radar
The Binghamton radar (KBGM), 51 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBGM 311856 FFWBGM PAC015-312145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 255 PM EDT SAT JUL 31 2004 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS EXTENDED THE * FLASH FLOOD WARNING FOR... BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA * UNTIL 545 PM EDT * AT 244 PM EDT...DOPPLER RADAR INDICATED VERY HEAVY RAIN WAS CONTINUING IN THE SOUTHEAST PART OF THE COUNTY LOCAL...AND LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING IN CENTRAL AND EASTERN BRADFORD COUNTY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WYSOX... WYALUSING...TOWANDA...SPRING HILL...SOUTH BRANCH...RUSHVILLE... ROME...NORTH TOWANDA...NEW ALBANY...MONROETON...HERRICK... FRANKLINDALE...CAMPTOWN...BRUSHVILLE AND SUGAR RUN. LAT...LON 4198 7612 4190 7643 4158 7665 4157 7612 $$
1 follow-up statement
000 WGUS71 KBGM 312032 FFSBGM PAC015-312145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 432 PM EDT SAT JUL 31 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 545 PM EDT FOR BRADFORD COUNTY... AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF EXCESSIVE RAINFALL OVER THE FOLLOWING LOCATIONS...SUGAR RUN...CHERRYTOWN...MONROETON...NEW ALBANY... SOUTH BRANCH...WYALUSING AND WYSOX. ALTHOUGH THE HEAVY RAIN IS COMING TO AN END...RUNOFF WILL CONTINUE FROM RAIN THAT FELL EARLIER THIS AFTERNOON AND WILL CAUSE CONTINUED FLOODING OF ROADS AND BRIDGES...AS WELL AS SENDING CREEKS AND STREAMS OVER THEIR BANKS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. $$ MJC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:30 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 31, 2:30 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 230 PM EDT SAT JUL 31 2004 .SHORT TERM (TODAY THROUGH MONDAY NGT)... WV IMAGERY SHOWS STRG SHRT WAVE LIFTG NE ON THE EAST SIDE OF AN UPR LVL TROF ACRS THE GREAT LAKES. AS THIS WAVE LIFTS NE TONIGHT...A STRG JET ENT CIRC SETS UP ACRS NY/PA AHEAD OF AN APPRCHG WK FRNTL BNDRY. VERY MOIST AIR WITH PWATS APPRCHING 2 INCHES WAS STREAMING N INTO THIS REGION OF UPR JET DYNAMICS AND WILL CONT TO SUPPORT SHWRS AND TSRA OVR C NY/NE PA FOR THE FIRST PART OF TONIGHT. EXPECT THAT THE LINE OF TSRA/SHRA IN NE PA AND C NY WILL SLOW DOWN ITS EWRD PROGRESSION THIS EVE AND BE FM NE PA INTO E-CNTRL NY. SOME ACVTY MAY REFIRE TO THE W AND NW OF THIS LINE AS STRG UPR DVRG ZEROS IN THIS EVE...BUT FEEL MAIN THREAT FOR FLASH FLOODING TONIGHT IS IN NE PA AND CATSKILLS. GIVEN CURRENT FLASH FLOODING GOING ON IN BRADFORD COUNTY AND VERY LOW FFG IN C NY...WILL JUST EXTEND FLASH FLOOD WATCH TO THE S AND E TO COVER ALL OF NE PA AND THE CATSKILLS FOR TONIGHT. FLASH FLOOD THREAT WILL ABATE LATER TONIGHT AS ACVTY WINDS DOWN WITH DEPARTURE OF UPR LVL WAVE. FOR SUNDAY...LL FRNTL BNDRY SLOWLY WORKS S AND E ACRS CWA REACHG NE PA BY LATE IN THE DAY...WILL KEEP CHC SHRA/TSRA AHEAD OF THIS FRNT FOR SUNDAY IN GRIDS/ZONES. HIGHER DWPT AIR AND SOME WK MID-UPR LVL FORCING WITH FRNTL SYS SHUD BE ENUF TO KICK OFF SCT CNVTN. FOR SUNDAY NIGHT AND ERLY MONDAY...FRNT LINGERS CLSE TO NE PA WITH MORE UPR LVL IMPULSES RIDING E ON THE SRN EDGE OF THE WSTRLIES TO POTENTIAL KICK OFF AN ISLD TSRA. WILL KEEP CHC TSRA IN THESE ZONES UNTIL MON AM. && .LONG TERM (TUESDAY-SATURDAY)... WK FRNT WILL DROP S THRU REGION TUE AND WILL CONT SLGHT CHC TSRA IN GRIDS...BUT NOT MENTION IN ZONES. OTHRW...HIGH PRESSURE WILL BUILD S FRM ERN CANADA WITH A MORE NERLY FLOW AND DRIER LL AIR. WILL KEEP FAIR WX IN GRIDS THRU SAT. && .AVIATION... VFR CEILINGS AND VISIBILITIES THROUGH 00Z WITH IFR VIS IN SHOWERS AND THUNDERSTORMS. THE HEAVIEST SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT BGM AND AVP THROUGH EARLY EVENING. MAINLY JUST SHOWERS WITH OCCASIONAL MVFR CEILINGS AND VIS WILL BE FOUND AT SYR, UCA, ITH AND ELM. AFTER 04Z, LOW STRATUS WILL ALLOW CEILINGS TO DROP TO IFR/LOW MVFR. CEILINGS WILL IMPROVE AFTER 14Z SUNDAY WITH BKN MVFR GIVING WAY TO VFR EARLY AFTERNOON. && .HYDROLOGY... EXPECTING BASIN AVE OF BTWN 1 AND 1.25 INCHES FROM N BRCH SUS REGION SE THRU CATSKILLS AND NE PA TONIGHT. ACRS CHEMUNG BASIN AND FINGER LAKES EXPECT LESSOR RAINFALL. FFG IS RUNNING MAINLY BETWEEN 1 AND 2 INCHES IN THREE HOURS IN NE PA AND SC NY...SO MAIN THREAT WILL BE ISLD AREAS OF FLASH FLOODING WHERE CONVECTION PERSISTS THIS EVE. SOME MINOR RIVER FLOODING IS POSSIBLE...BE APPEARS MAIN THREAT WILL BE FM MORE ISLD FLASH FLOODING. I CUD SEE A FEW SMALLER RIVER POINTS COMING CLSE TO FLOOD STAGE...WE STILL HV TIME SO WILL MENTION RIVER POINTS FLOOD POTENTIAL IN FLASH FLOOD WATCH STATEMENT. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...FLASH FLOOD WATCH TONIGHT NYZ009-022>025-044>046-055>057 PA...FLASH FLOOD WATCH TONIGHT PAZ038>040-043-044-047-048-072 && HYDROLOGY...NICOSIA LONG TERM/SHORT TERM...NICOSIA AVIATION...LABOUNTY NICOSIA
Hazardous weather outlook, Jul 31, 4:46 AM EDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 446 AM EDT SAT JUL 31 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-311044- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 500 AM EDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THUNDERSTORMS WITH HEAVY RAIN WILL MOVE INTO THE AREA THIS AFTERNOON AND CONTINUE TONIGHT ACROSS THE ENTIRE AREA. 1 TO 2 INCHES OF RAIN COULD FALL FROM HORNELL THROUGH CORTLAND AND UTICA AND SOUTH THROUGH ELMIRA...BINGHAMTON... AND ONEONTA TO TUNKHANNOCK...MONTROSE AND HANCOCK. THIS RAIN COULD CAUSE FLASH FLOODING. SEE THE FLOOD WATCH FOR FURTHER DETAILS. THERE IS A SLIGHT CHANCE OF STRONG DAMAGING WINDS WITH SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... RIVER FLOODING MAY OCCUR SUNDAY CONTINUING INTO MONDAY DEPENDING ON THE AMOUNT OF RAIN RECEIVED. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
In the hours before
Special weather statement, Jul 31, 12:50 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1250 PM EDT SAT JUL 31 2004 NYZ056-311730- BROOME NY- 1250 PM EDT SAT JUL 31 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS 4 MILES WEST OF ENDICOTT...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... NANTICOKE AT 1255 PM. CASTLE CREEK AT 100 PM. CHENANGO FORKS AND WHITNEY POINT AT 105 PM. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL AMOUNTS OF UP TO ONE INCH IS POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WEATHER.GOV. MJC
Local storm report, Jul 31, 1:12 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
112 PM EDT SAT JUL 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1225 PM FLASH FLOOD EAST SMITHFIELD 41.87N 76.62W
07/31/2004 BRADFORD PA LAW ENFORCEMENT
NUMEROUS ROAD WASHOUTS AND SEVERAL CREEKS OVER THEIR
BANKS. ALSO IN SPRINGFIELD AND BIG POND.
&&
MJCLocal storm report, Jul 31, 2:18 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
218 PM EDT SAT JUL 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0150 PM FLASH FLOOD MONROETON 41.72N 76.47W
07/31/2004 BRADFORD PA LAW ENFORCEMENT
ROAD WASHOUTS AND CREEKS OVERFLOWING.
1225 PM FLASH FLOOD EAST SMITHFIELD 41.87N 76.62W
07/31/2004 BRADFORD PA LAW ENFORCEMENT
NUMEROUS ROAD WASHOUTS AND SEVERAL CREEKS OVER THEIR
BANKS. ALSO IN SPRINGFIELD AND BIG POND.
&&
MJCThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 11:55 AM EDT | Flash Flood Warning | BGM | Bradford | 3 hr |
| Jul 31, 5:41 PM EDT | Flash Flood Warning | BGM | Bradford | 2 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.